Alert archive / Texas / Flash Flood Warnings in 2015

Flash Flood Warning 7, NWS San Angelo, TX

May 7, 2015Brown County, Coleman County, Texas

NWS San Angelo, TX issued this flash flood warning at May 7, 2015, 11:30 PM CDT for Brown County, Coleman County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 7, 2015, 11:30 PM CDT (04:30 UTC)
Expired
May 8, 2015, 2:30 AM CDT
In force
3 hr
Issued by
NWS San Angelo, TX
Area
Storm-based polygon
Flood severity
None

Counties Brown County, TX, Coleman County, TX

The radar

The Dyess AFB radar (KDYX), 67 km from the middle of the area, began a volume at 04:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 4.5 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2015-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1673 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2015-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 249 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1673 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
942 m above ground
0-6 km bulk shear
75 kt
0-1 km storm-relative helicity
249 m²/s²
0-3 km storm-relative helicity
380 m²/s²
Significant tornado parameter
4.1
Supercell composite
18.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

056 
WGUS54 KSJT 080430
FFWSJT
TXC049-083-080730-
/O.NEW.KSJT.FF.W.0007.150508T0430Z-150508T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
1130 PM CDT THU MAY 7 2015

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN COLEMAN COUNTY IN WEST CENTRAL TEXAS...
  NORTHERN BROWN COUNTY IN WEST CENTRAL TEXAS...

* UNTIL 230 AM CDT

* AT 1130 PM CDT...THUNDERSTORMS WITH VERY HEAVY RAINFALL CONTINUE.  
AT 1126 PM CDT...THUNDERSTORMS WITH VERY HEAVY RAINFALL CONTINUE.  
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 2 TO 4 INCHES OF 
RAINFALL HAS OCCURRED OVER THE WARNED AREA. ADDITIONAL RAINFALL 
AMOUNTS OF UP TO 2 INCHES ARE POSSIBLE ACROSS THE WARNED AREA 
THROUGH 230 AM CDT.

* IMPACTS FROM THIS INTENSE RAINFALL WILL INCLUDE:
  FLOODING OF LOW LYING ROADS AND INTERSECTIONS.
  RAPID RISE OF AREA CREEKS...STREAMS...AND ARROYOS.

  WATER WILL BE HIGH AND FAST ENOUGH TO STALL VEHICLES OR WASH THEM
  COMPLETELY OFF THE ROAD.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...BYRDS...
GROSVENOR...LAKE BROWNWOOD STATE PARK...MAY...CROSS CUT AND BURKETT.

THIS INCLUDES THE LOW WATER CROSSINGS AT...
  FM 2273 CROSSING ROUGH BRANCH...
  FM 1467 CROSSING BLANKET CREEK...
  COUNTY ROAD 362 CROSSING BLANKET CREEK...
  COUNTY ROAD 441 CROSSING BLEDSOE BRANCH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. DO
NOT ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND TO
ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN
WATER BEGINS RISING.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT ONLY TAKES A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

&&

LAT...LON 3184 9875 3187 9926 3191 9938 3192 9938
      3203 9926 3208 9918 3208 9892

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this flash flood warning went out at May 7, 10:46 PM CDT, 44 minutes earlier.

Area forecast discussion, May 7, 10:46 PM CDT, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
1046 PM CDT Thu May 7 2015

.UPDATE...
See update discussion below.

&&

.DISCUSSION...
Updated zones and grids to remove severe wording. Also, kept
highest Pops across the Big Country and northern Heartland which
is on the western end of complex of storms over northern Texas.
Otherwise, the current forecast looks good.

&&

.PREV DISCUSSION... /ISSUED 634 PM CDT Thu May 7 2015/

AVIATION...
/00Z TAFS/

VFR conditions are expected through mid-evening but low clouds
will overspread the area again tonight, beginning along the I-10
corridor and spreading north. Ceilings will likely remain in the
MVFR category between 1500-2500 ft. The prevailing winds overnight
will be from the south. However, strong outflow winds from
thunderstorms north of I-20 will result in gusty north winds for a
period this evening. An Airport Weather Warning has been issued
through 01z to account for these winds.

Thunderstorms will be possible areawide on Friday, especially
during the afternoon and evening hours. Storm coverage will likely
be scattered, so no mention of thunder will be carried in the 00z
TAF package. VCSH was included at both KSJT and KABI.

Johnson

PREV DISCUSSION... /ISSUED 331 PM CDT Thu May 7 2015/

SHORT TERM...
(Tonight and Friday)

.Severe thunderstorms possible through Friday...

A large area of thunderstorms is becoming better organized across
northwest Texas and southwest Oklahoma early this afternoon, with
a few cells developing farther south into Haskell and Throckmorton
counties. A dryline extends across far west Texas west of Lubbock,
then south to near Midland and across extreme western Crockett
county. The most favored area for severe storms through this
evening will be along and north of Interstate 20, with a more
conditional threat farther south.

The aforementioned complex across north Texas will continue to
move slowly eastward along the Red River Valley this afternoon
and then accelerate east/southeast this evening as the system
becomes cold pool dominant, per latest HRRR. Some of this activity
may affect portions of Haskell and Throckmorton counties through
early evening and pose mainly a large hail and damaging wind
threat. Additional storms are expected to develop farther south
across the Big Country and Heartland, with storms possibly
developing farther southwest along the dryline. Any storms that
develop will have the potential to become severe, owing to steep
mid level lapse rates, strong instability and adequate deep layer
shear. Activity is expected to wane late this evening as the
boundary layer begins to stabilize.

Severe thunderstorms will again be possible on Friday, with the
potential for more organized convection during the afternoon and
evening hours. A potent upper low will move into the Four Corners
region late Friday, with an increasingly diffluent flow aloft
developing across the Southern Plains into the evening hours. Models
show a short wave impulse ejecting eastward across the area during
the afternoon hours and this should aid in thunderstorm development
along the dryline, possibly by early afternoon. Strong shear,
coupled with a very unstable airmass and ventilation aloft, will
aid in severe thunderstorm development, especially across the
northern half of the forecast area. Storms that develop will be
capable of producing very large hail, damaging winds and a
few tornadoes.

LONG TERM...
(Friday Night through Sunday)

There will be a chance of thunderstorms through much of the
extended period, with severe weather possible through this
weekend. Upper level southwest flow will continue on Friday night
across the southern Plains with a dryline which will push into the
western 1/3 of the area during the evening. the combination of
strong instability and good deep layer shear will lead to
scattered thunderstorms mainly during the evening hours across
much of the area. some storms may be severe, especially along and
north of a Sterling City to Coleman line. the main threats will be
very large hail...few tornadoes and damaging winds. For Saturday,
a strong upper level short wave will rotate northeast across the
southern and central Plains. At the surface, low pressure will be
located across western Kansas by Saturday afternoon with a dryline
extending south across western Texas. Thunderstorms will fire once
again across the eastern 2/3 of our area. The combination of
strong instability and 0-6km shear will probably lead some storms
being severe. Also, the strong upper level forcing, along with a
fast mid level jet, may result in more significant severe weather,
at least across the eastern 1/3 of the area, mainly during the
afternoon and evening. The main threats will be large hail, few
tornadoes and damaging winds. For Saturday night and Sunday, the
combination of a convective outflow boundary and continue upper
level southwest flow will lead to another round of convection and
the possibility for some heavy rainfall as the deep layer flow
will be unidirectional with the possibility of training cells.

(Monday through Wednesday)

Looks like a potential wet pattern will continue across West
Central through early to middle next week. The combination of warm
air advection above a shallow cool airmass and upper level
disturbances moving by will continue to bring a chance of showers
and thunderstorms.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 68  84  66  84  61 /  40  60  30  50  50
San Angelo 	 69  88  69  88  63 /  20  40  20  20  60
Junction 	 70  85  70  85  66 /  20  40  30  40  60

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

21
Hazardous weather outlook, May 7, 3:36 PM CDT, 7 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
336 PM CDT THU MAY 7 2015

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-082045-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
336 PM CDT THU MAY 7 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS
AFTERNOON AND EVENING ACROSS WEST CENTRAL TEXAS. THE GREATEST
THREAT FOR SEVERE STORMS WILL EXIST NORTH OF A STERLING CITY
TO SAN ANGELO TO BRADY LINE. SEVERE WEATHER THREATS INCLUDE HAIL
LARGER THAN GOLF BALLS...DAMAGING WINDS AND ISOLATED TORNADOES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ORGANIZED SEVERE WEATHER IS POSSIBLE FRIDAY AND AGAIN ON SATURDAY.
SEVERE WEATHER THREATS INCLUDE DAMAGING WINDS...VERY LARGE
HAIL...TORNADOES AND LOCALIZED FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON
AND EVENING. SPOTTER ACTIVATION IS LIKELY FRIDAY AND SATURDAY.

24

In the hours before

Local storm report, May 7, 10:00 PM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1000 PM CDT THU MAY 07 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0947 PM     HAIL             3 E MAY                 31.98N  98.87W
05/07/2015  E1.00 INCH       BROWN              TX   FIRE DEPT/RESCUE

&&

EVENT NUMBER SJT1500304

DOLL
Local storm report, May 7, 10:05 PM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1005 PM CDT THU MAY 07 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0947 PM     HAIL             3 S MAY                 31.94N  98.92W
05/07/2015  E2.75 INCH       BROWN              TX   LAW ENFORCEMENT

&&

EVENT NUMBER SJT1500305

DOLL
Local storm report, May 7, 10:18 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SAN ANGELO TX
1018 PM CDT THU MAY 07 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     HAIL             6 WNW MAY               32.02N  99.02W
05/07/2015  E4.50 INCH       BROWN              TX   FIRE DEPT/RESCUE

&&

CORRECTED REMARKS

EVENT NUMBER SJT1500302

DOLL
Local storm report, May 7, 10:20 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1020 PM CDT THU MAY 07 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0952 PM     HAIL             5 SE MAY                31.93N  98.86W
05/07/2015  E1.75 INCH       BROWN              TX   TRAINED SPOTTER

&&

EVENT NUMBER SJT1500306

DOLL
Special weather statement, May 7, 10:30 PM CDT, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1030 PM CDT THU MAY 7 2015

TXZ139-140-080400-
COLEMAN TX-BROWN TX-
1030 PM CDT THU MAY 7 2015

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 1100 PM CDT FOR
COLEMAN AND BROWN COUNTIES...

POTENTIAL STORM HAZARDS INCLUDE...
  GUSTY WINDS AND HAIL

AT 1026 PM CDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED ALONG A
LINE EXTENDING FROM 8 MILES NORTH OF MAY TO 5 MILES WEST OF
ECHO...MOVING EAST AT 20 MPH.

POTENTIAL STORM IMPACTS INCLUDE...
  SOME BROKEN TREE BRANCHES...
  ISOLATED POWER OUTAGES LIKELY...
  A FEW LOOSE OBJECTS TOPPLED...

STRONG THUNDERSTORMS WILL BE NEAR...
  ECHO BY 1040 PM CDT
  MAY...GROSVENOR AND BYRDS BY 1100 PM CDT

LAT...LON 3184 9945 3208 9949 3208 9893 3186 9877
      3185 9877
TIME...MOT...LOC 0329Z 260DEG 16KT 3209 9888 3193 9938

JOHNSON
Local storm report, May 7, 10:52 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1052 PM CDT THU MAY 07 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1040 PM     TSTM WND GST     ECHO                    31.93N  99.32W
05/07/2015  E60 MPH          COLEMAN            TX   LAW ENFORCEMENT

&&

EVENT NUMBER SJT1500307

DOLL

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 7:15 PM CDTSpecial Weather StatementSJTCallahan30 min
May 7, 7:32 PM CDTSpecial Weather StatementSJTCallahan, Shackelford28 min
May 7, 7:42 PM CDTSevere Thunderstorm WarningSJTCallahan, Shackelford48 min
May 7, 8:18 PM CDTSevere Thunderstorm WarningSJTCallahan, Coleman42 min
May 7, 8:48 PM CDTSevere Thunderstorm WarningSJTBrown, Callahan, Coleman57 min
May 7, 9:37 PM CDTSevere Thunderstorm WarningSJTBrown53 min
May 7, 10:30 PM CDTSpecial Weather StatementSJTColeman30 min
May 7, 10:34 PM CDTAreal Flood AdvisorySJTBrown116 min
May 7, 10:37 PM CDTSevere Thunderstorm WarningSJTBrown, Coleman38 min
May 7, 11:11 PM CDTSevere Thunderstorm WarningSJTBrown, Coleman64 min
May 8, 12:11 AM CDTSevere Thunderstorm WarningSJTBrown44 min
May 8, 12:40 AM CDTAreal Flood AdvisorySJTBrown95 min
May 8, 3:09 PM CDTSpecial Weather StatementSJTUpton36 min
May 8, 5:08 PM CDTTornado WarningSJTHaskell52 min
May 8, 5:55 PM CDTTornado Warning Tornado observedSJTHaskell, Throckmorton50 min
May 8, 6:19 PM CDTTornado WarningSJTHaskell, Throckmorton41 min
May 8, 6:29 PM CDTAreal Flood AdvisorySJTHaskell, Throckmorton2 hr
May 8, 6:53 PM CDTTornado Warning Tornado observedSJTThrockmorton52 min

Nearby

Flash Flood Warnings in Texas, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.